Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2019, 3:57 AM CDT for 4 counties in South Dakota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2019, 3:57 AM CDT (08:57 UTC)
- Expired
- Jun 27, 2019, 4:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Davison County, SD, Hanson County, SD, McCook County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:08 AM CDT | HAIL 0.7 | 5 Wsw Alexandria, SD | |
| Jun 27, 4:15 AM CDT | HAIL 1 | 1 Ne Fulton, SD | A MIX OF PENNY AND QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.1
The text
As transmitted.
792
WUUS53 KFSD 270857
SVRFSD
SDC035-061-087-097-270945-
/O.NEW.KFSD.SV.W.0018.190627T0857Z-190627T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
357 AM CDT Thu Jun 27 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Davison County in southeastern South Dakota...
South central Miner County in east central South Dakota...
Northwestern McCook County in southeastern South Dakota...
Northern Hanson County in southeastern South Dakota...
* Until 445 AM CDT.
* At 357 AM CDT, a severe thunderstorm was located near Mitchell,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Alexandria and Fulton around 410 AM CDT.
Farmer around 420 AM CDT.
Spencer In McCook County around 430 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4359 9800 4376 9810 4394 9761 4371 9750
TIME...MOT...LOC 0857Z 248DEG 28KT 4371 9795
HAIL...1.25IN
WIND...60MPH
$$
JM2 follow-up statements
782
WWUS53 KFSD 270923
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
423 AM CDT Thu Jun 27 2019
SDC035-270933-
/O.CAN.KFSD.SV.W.0018.000000T0000Z-190627T0945Z/
Davison SD-
423 AM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVISON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning moved out of the
warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern and east central South Dakota.
LAT...LON 4394 9761 4371 9750 4362 9789 4376 9797
4381 9797
TIME...MOT...LOC 0923Z 248DEG 28KT 4379 9769
$$
SDC061-087-097-270945-
/O.CON.KFSD.SV.W.0018.000000T0000Z-190627T0945Z/
Miner SD-McCook SD-Hanson SD-
423 AM CDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTH CENTRAL MINER...NORTHWESTERN MCCOOK AND NORTHERN HANSON
COUNTIES...
At 423 AM CDT, a severe thunderstorm was located near Farmer, or 17
miles east of Mitchell, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Miner, northwestern McCook and northern Hanson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4394 9761 4371 9750 4362 9789 4376 9797
4381 9797
TIME...MOT...LOC 0923Z 248DEG 28KT 4379 9769
HAIL...1.00IN
WIND...60MPH
$$
JM734
WWUS53 KFSD 270939
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
439 AM CDT Thu Jun 27 2019
SDC061-087-097-270948-
/O.EXP.KFSD.SV.W.0018.000000T0000Z-190627T0945Z/
Miner SD-McCook SD-Hanson SD-
439 AM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MINER...
NORTHWESTERN MCCOOK AND NORTHERN HANSON COUNTIES WILL EXPIRE AT 445
AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern and east central South Dakota.
LAT...LON 4394 9761 4371 9750 4362 9789 4376 9797
4381 9797
TIME...MOT...LOC 0938Z 248DEG 28KT 4383 9755
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:41 AM CDT, 16 minutes earlier.
Area forecast discussion, Jun 27, 3:41 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 341 AM CDT Thu Jun 27 2019 .SHORT TERM...(Today and Tonight) Issued at 340 AM CDT Thu Jun 27 2019 Complicated forecast this morning with well developed complex of storms working east across South Dakota. Wake low has developed on the backside of the system, with the winds gusting to near 60 mph in Faith. On the southern edge of the complex, have had reports of heat bursts in Mission SD. For this morning, followed the idea of the HiRes ARW and Experimental HRRR which focus the complex mainly along and north of highway 14 as the cap over the region looks to be quite strong with 10-11 C at 700 mb. Still wouldn't rule out an isolated storm or two to try to develop on the south side of the complex. If the storm is able to organize slightly, agree with SPC large hail up to 2" are possible. With the complex, potential for wind gusts to approach 65 mph. Models are hinting that as the complex works east, it may try to work south across southwest Minnesota following the thermal ridge. Bulk shear is also slightly stronger, so may be the potential for a few severe reports despite diurnal timing. With cold pool lingering across the northeast portion of the forecast area, have fairly tight gradient in forecast high from the northeast to the south. Picture for tonight is unclear as some of the convective allowing solutions indicate the potential for convection to redevelop along an outflow boundary late in the day. Have added low pops east of highway 59 in southwest Minnesota into Northwest Iowa for the potential, though it appears focus will be east. .LONG TERM...(Friday through Wednesday) Issued at 340 AM CDT Thu Jun 27 2019 Abbreviated discussion beyond today and tonight with active weather. Heat still expected Friday through Sunday with heat index values of 95-105 F. The peak of the heat appears to be on Saturday with widespread 100-105 heat index values. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1135 PM CDT Wed Jun 26 2019 Convective potential through the first half of this TAF period has trended north and slower in latest model runs. Confidence is lower that KFSD will see any thunderstorms, so removed thunder for now, but will keep a mention of showers mid-late Thursday morning to indicate favored time frame, should storms develop far enough south. Confidence still somewhat higher for KHON, though now looking more likely toward pre-dawn hours (10Z-12Z) than during the overnight. Confidence also somewhat higher than KSUX will remain well south of the convective activity. After 18Z Thursday, convection expected to push east of the area, though a few model solutions indicate chance of redevelopment into southwest Minnesota late in this TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...JH
Hazardous weather outlook, Jun 26, 6:20 AM CDT, 21 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 620 AM CDT Wed Jun 26 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-271000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 620 AM CDT Wed Jun 26 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible tonight. These storms will be capable of producing winds to 65 mph and hail to the size of golfballs. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures will warm into the 90s on Friday through Sunday. With dew points near 70, heat indicies of 95 to 105 can be expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 9 PM tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson, McCook | 41 min |
| Jun 27, 4:36 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, McCook, Miner | 39 min |
| Jun 27, 8:18 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha, Turner | 117 min |
| Jun 27, 9:14 AM CDT | Flash Flood Warning | FSD | Lincoln | 3 hr |
| Jun 27, 10:22 AM CDT | River Flood Warning | FSD | Brookings, Hamlin | 52 hr |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Union | 4 days |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Union | 31 days |
| Jun 27, 2:26 PM CDT | River Flood Warning | FSD | Minnehaha | 7 hr |
| Jun 27, 3:15 PM CDT | Heat Advisory | FSD | Aurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 12 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.